Hail, Bedford
- When
- May 28, 1:30 PM EST
- Where
- Bedford County, 0.53 mi W of Manns Choice
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -78.590
A backdoor cold front triggered strong to severe thunderstorms that produced dime to golf ball size hail across central Pennsylvania during the mid-afternoon. The storms were slow-moving and trained over the ridges of the south-central mountains, resulting in locally heavy rainfall and isolated flash flooding in the hilly terrain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A backdoor cold front triggered strong to severe thunderstorms that produced dime to golf ball size hail across central Pennsylvania during the mid-afternoon. The storms were slow-moving and trained over the ridges of the south-central mountains, resulting in locally heavy rainfall and isolated flash flooding in the hilly terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 28, 11:00 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1200 PM EDT FRI MAY 28 2010 .SYNOPSIS... A BACK DOOR COLD FRONT OVER EASTERN PENNSYLVANIA WILL MOVE LITTLE THROUGH SATURDAY. THIS FRONT WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE FRONT WILL MOVE EAST OF THE AREA ON SUNDAY...RESULTING IN A WESTERLY FLOW OF WARMER AIR. ANOTHER COLD FRONT FROM THE UPPER GREAT LAKES WILL MOVE ACROSS THE KEYSTONE STATE LATE MEMORIAL DAY...BRINGING ANOTHER CHANCE OF SHOWERS AND STORMS TO THE AREA. COOLER AIR WILL MOVE INTO THE AREA BY TUESDAY...AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE CANADIAN PLAINS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STATIONARY FRONT AND PRONOUNCED INVERTED SFC TROF EXTEND NORTHWARD THROUGH PA INTO NY STATE. AREA OF LOW CLOUDS IS CREEPING NW FROM THE LOWER SUSQ VALLEY ON SE WINDS ALONG THE SFC TROF. INCREASING CLOUDS WILL KEEP TEMPS LOWER THAN PAST FEW DAYS BUT IT WILL STILL BE A WARM...HUMID AND SOMEWHAT HAZY LATE SPRING AFTERNOON. SFC CONVERGENCE ALONG THE BOUNDARY/SFC TROF WILL COMBINE WITH WEAK IMPULSES MOVING SOUTH FROM NY TO INITIATE SHOWERS AND TSTORMS THIS AFTN INTO THIS EVENING OVER MUCH OF CENTRAL PA. LOWER TEMPS WILL KEEP INSTABILITY IN CHECK AND SHEAR IS UNIDIRECTIONAL AND WEAK...SO POTENTIAL FOR STRONG STORM IS LOW...BUT EXPECTED SLOW STORM MOVEMENT WITH POTENTIAL FOR REPEATING/TRAINING CELLS...0-6KM MEAN STORM MOTION IS 340 AT 8KTS...THE POSSIBILITY OF LOCALIZED HEAVY RAIN IS STILL A CONCERN INTO THIS EVENING. WILL HOLD OFF ON ANY FLOOD WATCHES ATTM AS DEWPOINTS ARE NOT EXCEEDINGLY HIGH AND FLASH FLOOD GUIDANCE MOST PLACES IS IN THE 2 TO 4 INCH RAIN OVER 3 HOURS. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... DID TAPER POPS OFF AFTER MIDNIGHT. MOST OF THE SHOWERS AND STORMS SHOULD DIE DOWN BY THEN. BEST CHC FOR ANYTHING ON SATURDAY WOULD BE DURING THE AFT... BUT NOT AS HIGH OF CHANCE AS TODAY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BY SUNDAY...H5 HEIGHTS WILL BE BUILDING AS UPPER FLOW TRANSITIONS TO MORE OF A NORTHWESTERLY DIRECTION. LOW LEVEL FLOW BECOMES SOUTHWESTERLY WHICH WILL CONTINUE THE WARMING TREND INTO MEMORIAL DAY AS MOST LOCATIONS GET INTO THE 80S SUN AND MON. A COLD FRONT IS PROGGED TO CROSS THE GREAT LAKES AND OHIO VALLEY EARLY NEXT WEEK...WITH HPC PROGS SHOWING THE FRONT TRAVERSING THE AREA LATE MON NIGHT INTO TUESDAY...SUGGESTING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS FOR MEMORIAL DAY...WITH MOST LIKELY TIMING BEING LATE AFTERNOON AND INTO THE EVENING... THOUGH THIS TIMING COULD SLOW DOWN A BIT AND PUSH BEST CHANCES FOR SHOWERS INTO TUES. FOR NOW...DID SLOW TIMING DOWN SOME FOR MONDAY...DID CUT BACK ON POPS FOR MONDAY MORNING. THE ECMWF IS SLOWER WITH THE SYSTEM. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... LOW LVL MOISTURE IN THE FORM OF PATCHY MVFR CIGS/FOG WILL MIX OUT TO VFR EVERYWHERE BY LATE MORNING. A STALLED FRONT ALONG THE ALLEGHENY MTNS WILL BE THE FOCUS FOR A NEW ROUND OF TSRA DEVELOPING BY THIS AFTN. ANY TSRA COULD CREATE BRIEF VSBY/CIGS REDUCTIONS AND GUSTY WINDS THIS AFTN. HOWEVER...THE BULK OF THE DAY SHOULD BE VFR AND LGT WINDS. SCT TSRA SHOULD DISSIPATE WITH LOSS OF HEATING AFTER SUNSET. HOWEVER...RESIDUAL LOW LVL MOISTURE...PARTIAL CLEARING AND LGT WINDS COULD RESULT IN AREAS OF FOG LATE TONIGHT. OUTLOOK... SAT...AM IFR CIGS/VSBYS POSS. PM TSRA POSSIBLE. SUN...NO SIG WX EXPECTED. MON...PM TSRA POSSIBLE. TUE...TSRA POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN NEAR TERM...GARTNER/MARTIN SHORT TERM...MARTIN LONG TERM...MARTIN AVIATION...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 AM EDT FRI MAY 28 2010 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290930- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 525 AM EDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A NEARLY STATIONARY FRONT OVER EXTREME EASTERN PENNSYLVANIA EARLY THIS MORNING WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE NEARLY STATIONARY AND PRODUCE TORRENTIAL RAINFALL IN ISOLATED SPOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WHILE STORMS WILL BE MORE ISOLATED ON SATURDAY...THERE WILL STILL BE A CHANCE FOR A FEW STORMS TO PRODUCE VERY HEAVY RAINFALL...ESPECIALLY NEAR THE MARYLAND BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS SHOULD REPORT RAINFALL AMOUNTS EXCEEDING ONE INCH. MARTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT FRI MAY 28 2010
PAZ017-018-281730-
CLEARFIELD PA-NORTHERN CENTRE PA-
1256 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLEARFIELD AND
SOUTHWESTERN CENTRE COUNTIES...
AT 1253 PM EDT...A STRONG THUNDERSTORM WAS NEAR OSCEOLA MILLS...
MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THIS STORM WILL BE NEAR HOUTZDALE AROUND 100 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322...STATE ROAD
350.
LAT...LON 4081 7855 4098 7824 4084 7809 4074 7823
4074 7837 4073 7837 4072 7845
EXPERIMENTAL
FORECASTER: STEINBUGLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT FRI MAY 28 2010
PAZ024-025-034-281745-
BEDFORD PA-BLAIR PA-CAMBRIA PA-
122 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BEDFORD...SOUTHEASTERN
CAMBRIA AND SOUTHWESTERN BLAIR COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BEDFORD...BLAIR
AND CAMBRIA COUNTIES AT 119 PM EDT. THE STRONG THUNDERSTORMS WERE
DRIFTING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 10 AND 32.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.
LAT...LON 4021 7867 4024 7867 4024 7872 4060 7863
4055 7838 4019 7846
EXPERIMENTAL
FORECASTER: STEINBUGLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 PM EDT FRI MAY 28 2010
PAZ024-025-034-281815-
BEDFORD PA-BLAIR PA-CAMBRIA PA-
149 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT EASTERN CAMBRIA...NORTHERN
BEDFORD AND SOUTHWESTERN BLAIR COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BEDFORD...BLAIR
AND CAMBRIA COUNTIES AT 148 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 3 AND 17.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.
LAT...LON 4012 7871 4023 7866 4024 7872 4061 7873
4066 7850 4009 7842 4007 7871
EXPERIMENTAL
FORECASTER: STEINBUGLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT FRI MAY 28 2010
PAZ011-281830-
CAMERON PA-
157 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMERON COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 24 MILES EAST OF ST.
MARYS...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THIS STORM WILL BE NEAR
DRIFTWOOD AROUND 225 PM AND HICKS RUN AROUND 230 PM.
THIS WILL IMPACT STATE ROAD 120.
LAT...LON 4144 7799 4136 7800 4122 7810 4122 7816
4125 7824 4133 7824 4133 7826 4138 7826
4150 7815
EXPERIMENTAL
FORECASTER: STEINBUGLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI MAY 28 2010
PAZ034-281915-
BEDFORD PA-
225 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT WESTERN BEDFORD COUNTY...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BEDFORD COUNTY AT
222 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 5
MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 132 AND 147...I-99 BETWEEN
MILE MARKERS 0 AND 8.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.
LAT...LON 3972 7879 3980 7877 3982 7876 3985 7876
4018 7868 4016 7845 3972 7856
EXPERIMENTAL
FORECASTER: STEINBUGLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT FRI MAY 28 2010
PAZ011-012-017-018-281915-
CAMERON PA-CLEARFIELD PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
228 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CENTRE...
NORTHEASTERN CLEARFIELD...SOUTHEASTERN CAMERON AND WEST CENTRAL
CLINTON COUNTIES THROUGH 315 PM EDT...
AT 218 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTERED 3 MILES
SOUTH OF DRIFTWOOD...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN OF UP TO 2 INCHES WILL FALL FROM THIS
STORM IN JUST A 30 TO 60 MINUTE PERIOD...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR KARTHAUS
AROUND 315 PM.
THIS WILL IMPACT STATE ROAD 120.
LAT...LON 4132 7798 4106 7794 4108 7831 4123 7825
4124 7824 4125 7824 4136 7820
EXPERIMENTAL
FORECASTER: LAMBERTThe State College radar (KCCX), 114 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Flash Flooding closed Knob Run Road at the intersection of Johnstown Road along Route 164. Flood waters also covered portions of Ski Gap/Right Hand Gap Road and the intersection of Johnstown/Polecat Road. The roads are located over hilly terrain in rural areas of Greenfield and Freedom Townships. Local residents reported a rapid rise along Poplar Run.
Flash flooding closed several roads near Lake Gordon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222677, 222678, 222680, 222679, 223235.